Tornadoes · United States · Kentucky · 2017
EF1 tornado, Motley to Claypool, Kentucky, March 1, 2017
From Motley to Claypool, this EF1 tornado ran 2.6 miles across Warren County on March 1, 2017, touching down at 7:24 AM CST and reaching 125 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 1, 2017
- Touchdown
- 7:24 AM CST (13:24 UTC)
- Lifted
- 7:28 AM CST (13:28 UTC)
- On the ground
- 4 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Warren County
- Touchdown point
- 36.906, -86.273
- Lift-off point
- 36.912, -86.226
- Record number
- 1703010724-01
The damage survey
16 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- 40 by 80 large barn storing vehicles
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The combination of a moist and unseasonably warm air mass and an approaching low pressure system and cold front brought multiple rounds of severe weather to central Kentucky during the early morning hours on March 1. In the end, there were 4 tornadoes across central Kentucky. In addition to the tornadoes, there were several areas of intense straight-line winds estimated up to 100 mph in places. The impacts included numerous areas of structural damage and downed trees. The widespread rain also brought several rivers into minor flood.
The NWS in conjunction with Warren County Emergency Management determined a high end EF-1 tornado touched down in southeastern Warren County, east of I-65 near Claypool community. Several structures, residences, and barns saw extensive damage along Cemetery Rd and Martinsville Ford Road. The tornado tracked for approximately 3 miles, was 125 yards at its widest point, and had peak estimated wind speed of 110 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 11:08 UTC and running to 13:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:29 UTC | 10:00 UTC | Tornado Watch | LMK |
| 06:59 UTC | 07:19 UTC | Severe Thunderstorm Warning | LMK |
| 11:08 UTC | 13:45 UTC | Tornado Watch | LMK |
| 12:08 UTC | 12:45 UTC | Severe Thunderstorm Warning | LMK |
| 12:29 UTC | 13:15 UTC | Severe Thunderstorm Warning | LMK |
| 12:41 UTC | 13:15 UTC | Severe Thunderstorm Warning | LMK |
| 13:09 UTC | 13:33 UTC | Severe Thunderstorm Warning | LMK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Mar 1, 5:26 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 1, 5:26 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
626 AM EST Wed Mar 1 2017
...Updated Aviation Discussion...
.Forecast Update...
Issued at 620 AM EST Wed Mar 1 2017
Two squall lines will push rapidly through the area this morning,
and have prompted Tornado Watch 53 through 16Z. NE-SW oriented
squall line dropping in from Indiana is showing quite a few
rotational couplets in addition to SVR wind gusts, so that will be a
dual threat across southern Indiana and north-central Kentucky. The
north-south oriented section of the line is just this side of the
Mississippi and will move very quickly eastward across Kentucky.
This line likely packs the more widespread damaging wind threat.
Leading-line convection could actually push well into eastern
Kentucky by 15-16Z.
&&
.Short Term...(This afternoon through Thursday evening)
Issued at 309 AM EST Wed Mar 1 2017
...SEVERE WEATHER THREAT WILL CONTINUE INTO THIS AFTERNOON...
Nocturnal severe weather continues across parts of central Kentucky,
with the Tornado Watch now expanded into the Bluegrass region.
Expect these clusters of storms to push through and exit close to
the scheduled 10Z watch expiration, with all modes of severe weather
still on the table.
Squall line associated with the actual cold front extends from near
Fort Wayne to Terre Haute to St Louis, and will continue to push
south and east through the morning. Southern Indiana will be back
under the gun shortly before daybreak, with the line pushing into
Kentucky by mid-morning. Main threat will be damaging winds, but
there have been plenty of marginal hail reports upstream and we
can't rule out a brief meso-vortex tornado along the line.
Will clear from NW to SE during the first half of the afternoon,
after which temperatures will drop rapidly through through the 50s
by evening with gusty west winds peaking around 30-35 mph. Gusts to
40 mph aren't out of the question, but will handle the question of
any advisories once we get through most of the SVR threat. Dry high
pressure will settle over the Southern Plains tonight and Thursday,
with tranquil weather and seasonal temps across the Ohio Valley.
&&
.Long Term...(After midnight Thursday night through Tuesday)
Issued at 305 AM EST Wed Mar 1 2017
Expect a cool end to the work week as a Clipper scoots past to our
north Thu night/Fri morning. Will carry slight chance POPS generally
north of I-64, and it'll be cold enough to mix in a few snowflakes,
but precip too light and surface temps too warm for any significant
impacts. Temps will run solidly below normal on Friday, and Sat
morning will be the coldest as a 1036mb high settles over Kentucky.
Warming trend begins during the day on Sat as upper ridging builds
from the SW, resulting in a mild and dry weekend. Next storm system
approaches early next week, with SW flow deepening on Monday and
POPs ramping up. For now will limit the high POPs to Mon night where
model agreement is best, but if the GFS wins out that could be
extended or even delayed into Tue. Confidence is high that temps
will be unseasonably warm early next week.
&&
.Aviation...(12Z TAF Issuance)
Issued at 615 AM EST Wed Mar 1 2017
Fast moving squall line will push through the terminals by mid/late
morning. Tried to time out the best hour or two for wind gusts up to
35-40 kt, which may even be conservative for BWG where the squall
line will be oriented more north-south.
Once the storms push through, expect very gusty west winds through
the afternoon. This wind direction is problematic because it is
perpendicular to the long runways at SDF, and also the main runway
at LEX. At the very least could be some bumpy approaches, and/or SDF
switching to the crossing runway.
Winds subside and skies clear this evening as high pressure settles
into the Southern Plains.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 1 PM EST /noon CST/ this afternoon for
INZ076>079-083-084-089>092.
KY...Flash Flood Watch until 1 PM EST /noon CST/ this afternoon for
KYZ023>043-045>049-053>057.
&&
Update...RAS
Short Term...RAS
Long Term...RAS
Aviation...RASHazardous weather outlook, Mar 1, 5:17 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 617 AM EST Wed Mar 1 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-021130- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, and Richmond 617 AM EST Wed Mar 1 2017 /517 AM CST Wed Mar 1 2017/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON... ...TORNADO WATCH 53 IN EFFECT UNTIL 11 AM EST /10 AM CST/ THIS MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this morning as a squall line moves through the Ohio Valley. The main threat will be damaging winds, but hail or a brief tornado cannot be ruled out. In addition, flash flooding will be possible and a Flash Flood Watch is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any severe weather or flooding today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ061>067-070>078-081-082-021130- Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson- Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 617 AM EST Wed Mar 1 2017 /517 AM CST Wed Mar 1 2017/ ...TORNADO WATCH 53 IN EFFECT UNTIL 11 AM EST /10 AM CST/ THIS MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this morning as a squall line pushes through the region. The main threat will be damaging winds, but large hail or a brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any severe weather today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS
In the hours before
Local storm report, Mar 1, 7:11 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
811 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM TSTM WND DMG 1 NNW CARWOOD 38.46N 85.87W
03/01/2017 CLARK IN BROADCAST MEDIA
GLASS AND SCREEN COVERED PORCH BLOWN OFF THE
BACK OF A HOUSE AT DEAM LAKE NEAR BORDEN.
&&
KDWLocal storm report, Mar 1, 7:14 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG UPTON 37.47N 85.89W
03/01/2017 LARUE KY BROADCAST MEDIA
METAL ROOF DAMAGE.
&&
KDWLocal storm report, Mar 1, 7:15 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND GST 3 ENE PROVIDENCE 36.68N 86.61W
03/01/2017 M56 MPH SIMPSON KY MESONET
KENTUCKY MESONET SITE.
&&
MRCLocal storm report, Mar 1, 7:19 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
819 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM FLOOD MADISON 38.76N 85.38W
03/01/2017 JEFFERSON IN PUBLIC
SOME DOWNTOWN STREETS FLOODED IN MADISON.
&&
EBWLocal storm report, Mar 1, 7:20 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
820 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM TSTM WND DMG 3 ENE CAMPBELLSVILLE 37.37N 85.30W
03/01/2017 TAYLOR KY COUNTY OFFICIAL
POWER LINES DOWNED ON A HOUSE IN NORTH
CENTRAL TAYLOR COUNTY.
&&
MRCLocal storm report, Mar 1, 7:24 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND GST 2 SW GOLD CITY 36.73N 86.48W
03/01/2017 E60 MPH SIMPSON KY TRAINED SPOTTER
POWER IS OUT AND SPOTTER ESTIMATES 55-60 MPH
WINDS.
&&
EBWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
1.4 hours before the tornado, 92 km from the path. March 1, 2017.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 1154 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.1
- 0-3 km lapse rate
- 5.8 K/km
Nashville Metro, TN (KBNA), 00:00Z
10.6 hours after it, 92 km from the path. March 2, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -100552 J/kg
- Surface CAPE
- 34 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -130 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Bowling Green (BWG), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 11:25 UTC | 200° 19 kt | 1006.1 | ||||
| 11:30 UTC | 210° 19 kt | 1006.4 | ||||
| 11:35 UTC | 210° 20 kt | 1006.4 | ||||
| 11:40 UTC | 210° 13 kt | 18 | 1006.1 | |||
| 11:45 UTC | 210° 14 kt | 1006.1 | ||||
| 11:50 UTC | 210° 14 kt | 1006.1 | ||||
| 11:53 UTC | 71 | 61 | 220° 13 kt | 24 | 1006.4 | |
| 11:55 UTC | 220° 18 kt | 1006.4 | ||||
| 12:00 UTC | 220° 15 kt | 20 | 1006.4 | |||
| 12:05 UTC | 210° 16 kt | 1006.8 | ||||
| 12:10 UTC | 220° 15 kt | 20 | 1006.8 | |||
| 12:15 UTC | 230° 12 kt | 17 | 1006.8 | |||
| 12:20 UTC | 220° 14 kt | 1007.1 | ||||
| 12:25 UTC | 230° 13 kt | 1007.1 | ||||
| 12:30 UTC | 230° 11 kt | 1007.5 | ||||
| 12:34 UTC | 71 | 61 | 220° 11 kt | 1007.1 | VCTS | |
| 12:35 UTC | 220° 12 kt | 1007.1 | ||||
| 12:40 UTC | 210° 11 kt | 1006.8 | ||||
| 12:44 UTC | 71 | 61 | 210° 11 kt | 1006.8 | TS | |
| 12:45 UTC | 210° 11 kt | 1006.8 | ||||
| 12:50 UTC | 210° 10 kt | 1006.8 | ||||
| 12:53 UTC | 70 | 61 | 210° 9 kt | 1007.1 | VCTS | |
| 12:55 UTC | 220° 10 kt | 1007.1 | -RA | |||
| 13:00 UTC | 220° 11 kt | 1007.8 | -RA | |||
| 13:02 UTC | 70 | 62 | 230° 9 kt | 1007.8 | -TSRA | |
| 13:05 UTC | 240° 9 kt | 1008.1 | -RA | |||
| 13:10 UTC | 280° 10 kt | 1009.5 | -RA | |||
| 13:15 UTC | 66 | 61 | 1010.8 | TSRA | ||
| 13:18 UTC | 61 | 58 | 290° 17 kt | 30 | 1010.5 | +TSRA FG |
| 13:20 UTC | +RA FG | |||||
| 13:25 UTC | 280° 11 kt | +RA FG | ||||
| 13:27 UTC | 60 | 58 | 270° 9 kt | 25 | 1009.1 | +TSRA BR |
| 13:29 UTC | 60 | 58 | 280° 8 kt | 17 | 1009.1 | TSRA BR |
| 13:30 UTC | 270° 9 kt | 1009.1 | RA BR | |||
| 13:32 UTC | 61 | 58 | 250° 6 kt | 1009.1 | TSRA BR | |
| 13:35 UTC | 230° 5 kt | 1008.8 | RA BR | |||
| 13:40 UTC | 190° 9 kt | 1008.5 | RA BR | |||
| 13:44 UTC | 61 | 58 | 180° 10 kt | 1008.1 | RA BR | |
| 13:45 UTC | 180° 10 kt | 1008.1 | RA BR | |||
| 13:50 UTC | 170° 8 kt | 1008.1 | -RA | |||
| 13:53 UTC | 60 | 57 | 180° 8 kt | 1007.8 | -RA | |
| 13:55 UTC | 170° 9 kt | 1007.8 | -RA | |||
| 14:00 UTC | 180° 10 kt | 1007.5 | -RA | |||
| 14:05 UTC | 170° 10 kt | 1006.8 | -RA | |||
| 14:10 UTC | 190° 10 kt | 1006.8 | -RA | |||
| 14:15 UTC | 200° 11 kt | 1007.1 | ||||
| 14:20 UTC | 210° 11 kt | 16 | 1007.1 | |||
| 14:25 UTC | 220° 11 kt | 1007.1 | ||||
| 14:30 UTC | 220° 14 kt | 1007.5 | ||||
| 14:35 UTC | 220° 14 kt | 1007.5 | ||||
| 14:40 UTC | 220° 15 kt | 1007.8 | ||||
| 14:45 UTC | 230° 14 kt | 1007.5 | ||||
| 14:50 UTC | 230° 14 kt | 1007.5 | ||||
| 14:53 UTC | 64 | 55 | 230° 15 kt | 24 | 1007.5 | |
| 14:55 UTC | 230° 14 kt | 19 | 1007.5 | |||
| 15:00 UTC | 230° 14 kt | 1007.8 | ||||
| 15:05 UTC | 230° 15 kt | 1007.5 | ||||
| 15:10 UTC | 230° 12 kt | 1007.5 | ||||
| 15:15 UTC | 220° 16 kt | 1007.5 | ||||
| 15:20 UTC | 230° 15 kt | 1007.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Nashville radar (KOHX), 79 km away, was scanning. The volume nearest the touchdown began at 13:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:53 UTC | TSTM WND DMG | 1 S Mammoth Cave | Edmonson, KY | TREES REPORTED DOWN AT MAMMOTH CAVE NATIONAL PARK. |
| 12:55 UTC | TSTM WND GST 52 | 1 Se Canmer | Hart, KY | KENTUCKY MESONET SITE. |
| 12:57 UTC | TORNADO | 1 Se Adairville | Logan, KY | A NWS NASHVILLE STORM SURVEY CONCLUDED THAT AN EF-1 TORNADO TOUCHED DOWN JUST SE OF ADAIRVILLE, TRAVELED 1.5 MILES, AND THEN LIFTED APPROXIMATELY 2.5 MILES EAST OF ADAIRVILLE. ALONG IT'S PATH, THE TORNADO DID MINOR ROOF |
| 12:59 UTC | TSTM WND DMG | 2 E Adairville | Logan, KY | APPROXIMATELY 30 LARGE TREES DOWN...2 BUILDINGS PLUS A HAY BARN DAMAGED. . |
| 12:59 UTC | TSTM WND DMG | 2 Ese Adairville | Logan, KY | APPROXIMATELY 30 LARGE TREES DOWN...2 BUILDINGS PLUS A HAY BARN DAMAGED. . |
| 13:10 UTC | TSTM WND GST 56 | 3 Ene Providence | Simpson, KY | KENTUCKY MESONET SITE. |
| 13:10 UTC | TSTM WND GST 60 | 2 Sw Gold City | Simpson, KY | POWER IS OUT AND SPOTTER ESTIMATES 55-60 MPH WINDS. |
| 13:11 UTC | TSTM WND DMG | 1 Wnw Rockfield | Warren, KY | BARN FLATTENED. |
| 13:11 UTC | TSTM WND DMG | 4 W Rapids | Simpson, KY | MULTIPLE POWER POLES DOWN TYREE CHAPEL ROAD AT HENDRICKS ROAD. |
| 13:12 UTC | TSTM WND DMG | 1 Nnw Rapids | Simpson, KY | LARGE TREE ACROSS ROUND POND RD. |
| 13:16 UTC | TSTM WND DMG | 2 Ne Bowling Green | Warren, KY | MULTIPLE STRUCTURES DAMAGED ON CEMETERY ROAD. |
| 13:20 UTC | TSTM WND DMG | 1 N Claypool | Warren, KY | TREES DOWN, HOUSES DAMAGED ON JACK JOHNSON ROAD. |
| 13:20 UTC | TSTM WND DMG | 1 Sw Three Forks | Warren, KY | MULTIPLE STRUCTURES DAMGED NEAR 292 MARTINSVILLE RD. |
| 13:20 UTC | TSTM WND DMG | Rockfield | Warren, KY | BARN DESTROYED, TIME ESTIMATED. |
| 13:21 UTC | TSTM WND DMG | Oakland | Warren, KY | MULTIPLE STRUCTURES DAMAGED. |
| 13:24 UTC | TORNADO | 1 Nnw Claypool | Warren, KY | THE NWS IN CONJUNCTION WITH WARREN COUNTY EMERGENCY MANAGEMENT AGENCY DETERMINED A HIGH END EF-1 TORNADO TOUCHED DOWN IN SOUTHEASTERN WARREN COUNTY, EAST OF I-65 NEAR CLAYPOOL COMMUNITY. SEVERAL STRUCTURES, RESIDENCES, A |
| 13:24 UTC | TORNADO | 1 Nnw Claypool | Warren, KY | THE NWS IN CONJUNCTION WITH WARREN COUNTY EMERGENCY MANAGEMENT AGENCY DETERMINED A HIGH END EF-1 TORNADO TOUCHED DOWN IN SOUTHEASTERN WARREN COUNTY, EAST OF I-65 NEAR CLAYPOOL COMMUNITY. SEVERAL STRUCTURES, RESIDENCES, A |
| 13:27 UTC | TSTM WND DMG | 1 Ene Claypool | Warren, KY | SEVERAL MATURE TREES SNAPPED AND UPROOTED BLOCKING MARTINSVILLE FORD ROAD AND DAMAGED A WOODEN FENCE. OUTBUILDING ALSO DAMAGED. . |
| 13:30 UTC | TSTM WND GST 58 | 1 W Scottsville | Allen, KY | KENTUCKY MESONET SITE. |
| 13:40 UTC | TSTM WND DMG | 4 W Rapids | Simpson, KY | EM REPORTED POWER OUTAGE TO CITY OF FRANKLIN. POWER LINES AND POLES DOWN, ONE EAST SIDE OF TOWN AND ANOTHER ON TYREE CHAPEL RD AND HENDRIX RD. |
| 13:40 UTC | TSTM WND DMG | Oakland | Warren, KY | MULTIPLE STRUCTURES DAMAGED. |
| 13:55 UTC | TSTM WND DMG | Mt. Herman | Monroe, KY | MULTIPLE TREES AND POWER LINES DOWN. |
| 14:00 UTC | TSTM WND DMG | Rockbridge | Monroe, KY | SEVERAL TREES AND POWER LINES DOWN. |
| 14:11 UTC | TSTM WND DMG | 4 W Rapids | Simpson, KY | MULTIPLE POWER POLES DOWN TYREE CHAPEL ROAD AT HENDRICKS ROAD. |
| 14:12 UTC | TSTM WND DMG | 1 Nnw Rapids | Simpson, KY | LARGE TREE ACROSS ROUND POND RD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of March 1, 2017
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 1 | 12:30 AM CST | EF0 | Dallas, MO | 1.0 | 100 | $25,000 | ||
| March 1 | 12:35 AM CST | EF1 | Butler, KY | 0.8 | 90 | $50,000 | ||
| March 1 | 1:29 AM CST | EF1 | Johnson, AR | 0.1 | 200 | $20,000 | ||
| March 1 | 2:31 AM EST | EF0 | Highland, OH | 6.9 | 250 | $30,000 | ||
| March 1 | 2:40 AM EST | EF0 | Highland, OH | 4.5 | 100 | $10,000 | ||
| March 1 | 2:16 AM CST | EF1 | Conway, AR | 1.0 | 250 | $30,000 | ||
| March 1 | 2:18 AM CST | EF0 | Conway, AR | 1.1 | 50 | $40,000 | ||
| March 1 | 2:33 AM CST | EF1 | Cleburne, AR | 3.9 | 250 | $20,000 | ||
| March 1 | 3:38 AM EST | EF1 | Clermont, OH | 6.4 | 150 | $400,000 | ||
| March 1 | 3:13 AM CST | EF1 | Jackson, AR | 4.2 | 200 | $30,000 | ||
| March 1 | 3:20 AM CST | EF1 | Jackson, AR | 1.6 | 125 | $100,000 | ||
| March 1 | 5:00 AM EST | EF2 | Daviess, IN | 0.1 | 30 | $40,000 | ||
| March 1 | 5:05 AM EST | EF2 | Daviess, IN | 1.5 | 30 | $65,000 | ||
| March 1 | 4:08 AM CST | EF0 | Jackson, IL | 4.1 | 25 | $2,000 | ||
| March 1 | 5:10 AM EST | EF1 | Daviess, IN | 0.0 | 30 | $35,000 | ||
| March 1 | 5:30 AM EST | EF1 | Lawrence, IN | 0.2 | 40 | $22,000 | ||
| March 1 | 5:37 AM EST | EF2 | Lawrence, IN | 0.7 | 25 | 1 | $175,000 | |
| March 1 | 4:40 AM CST | EF1 | Mississippi, MO | 15.2 | 200 | $400,000 | ||
| March 1 | 5:41 AM EST | EF1 | Washington, IN | 5.8 | 100 | $150,000 | ||
| March 1 | 5:45 AM EST | EF2 | Jackson, IN | 0.3 | 50 | $45,000 | ||
| March 1 | 4:51 AM CST | EF0 | Dyer, TN | 3.7 | 50 | $50,000 | ||
| March 1 | 6:04 AM EST | EF1 | Clark, IN | 0.3 | 20 | $200,000 | ||
| March 1 | 6:05 AM EST | EF1 | Scott, IN | 2.1 | 125 | 10 | $250,000 | |
| March 1 | 5:25 AM CST | EF2 | Graves, KY | 1.6 | 200 | $170,000 | ||
| March 1 | 6:36 AM EST | EF1 | Henry, KY | 1.1 | 200 | $100,000 | ||
| March 1 | 7:03 AM EST | EF0 | Hamilton, OH | 1.1 | 350 | $250,000 | ||
| March 1 | 7:39 AM EST | EF1 | Highland, OH | 2.2 | 150 | $50,000 | ||
| March 1 | 6:57 AM CST | EF1 | Logan, KY | 1.6 | 75 | $100,000 | ||
| March 1 | 7:00 AM CST | EF1 | Williamson, TN | 10.5 | 250 | $7.3 million | ||
| March 1 | 8:16 AM EST | EF1 | Pike, OH | 0.6 | 125 | $30,000 | ||
| March 1 | 7:17 AM CST | EF0 | Davidson, TN | 3.1 | 100 | $55,000 | ||
| March 1 | 7:37 AM CST | EF0 | Wilson, TN | 3.3 | 100 | $15,000 | ||
| March 1 | 7:40 AM CST | EF1 | Wilson, TN | 7.2 | 200 | $110,000 | ||
| March 1 | 7:51 AM CST | EF1 | Smith, TN | 3.9 | 200 | $40,000 | ||
| March 1 | 8:04 AM CST | EF1 | Putnam, TN | 7.6 | 150 | $25,000 | ||
| March 1 | 9:07 AM EST | EF1 | Meigs, OH | 0.1 | 300 | $80,000 | ||
| March 1 | 8:35 AM CST | EF1 | Putnam, TN | 0.1 | 90 | $10,000 | ||
| March 1 | 4:27 PM EST | EF1 | Murray, GA | 2.9 | 150 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.